Alabama, 2004

Hail in Alabama, June 1, 2004

June 1, 2004 · NWS TAE · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 1, 10:05 AM EST, 25 minutes earlier.

Area forecast discussion, Jun 1, 10:05 AM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 AM EDT TUE JUN 1 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)FOR

ALL OF SOUTHEAST ALABAMA...

ALL OF SOUTHWEST AND SOUTH CENTRAL GEORGIA EXCEPT BEN HILL..LEE AND
QUITMAN COUNTIES

ALL OF THE PANHANDLE AND BIG BEND OF FLORIDA EXCEPT DIXIE..LAFAYETTE
AND TAYLOR COUNTIES

MCS MOVING NE FROM SCNTRL MS ESE TO SW GA BY 21Z. RADAR SHOWING BOW
SIGNATURES MOVING OUT AHEAD MCS AND S OF OF FRONTAL BOUNDARY.
INCREASING DEEP LYR SHEAR AND LARGE SCALE ASENT AHEAD OF MCS AND
INTO CWFA. MAIN THREAT IS DAMAGING WINDS FORM BOW STRUCTURE BUT
INCREASING LIFT CAN NOT RULE OF SVR TSTMS AND EVEN A TORNADO. HEAVY
RAIN POTENTIAL ALSO MUST BE MONITORED ESPECIALLY ACROSS SE ALA/SW GA
WHERE GROUNDS AT OR NEAR SATURATION FROM YESTERDAYS RAIN AND
QPF/UVV/LIFT GUIDANCE POINTS TO BEST CHANCES FOR RAIN.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

BLOCK

.PREV DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE TRAINING ACROSS SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA AT THIS TIME...WITH ACTIVITY FILLING IN TO THE
SOUTHWEST AND JUST STARTING TO INFILTRATE THE FLORIDA PANHANDLE.
WILL BE A BUSY DAY. ZONES AND COASTALS ARE ON TRACK...WILL ISSUE
UPDATES JUST TO ENSURE TIMELY WORDING.

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

AFD/16

PREVIOUS DISCUSSION FOLLOWS
*********************************************************
.SYNOPSIS...A LARGE UPPER LEVEL LOW IS SEEN CLEARLY IN WATER VAPOR
IMAGERY SPINNING OVER CENTRAL MN. THERE ARE SEVERAL VORT MAXES
EMBEDDED IN THE FLOW ON THE S SIDE OF THE SYSTEM. ONE HAS HELPED TO
SPAWN AN MCS OVER ERN TX. SURFACE ANALYSIS SHOWS THAT THE OUTFLOW
BOUNDARY FROM YESTERDAYS STRONG TO SEVERE STORMS HAS BEEN PUSHED
NWD BY THE MEAN FLOW AND IS NOW STRADDLING OUR NRN ZONES. AN AREA OF
CONVECTION HAS DEVELOPED JUST N OF THIS BOUNDARY OVER SRN AL AND THE
WRN FL PANHANDLE, WITH SHOWERS NOW DEVELOPING OVER SW GA AS WELL.

&&

.SHORT TERM...TODAY THROUGH THU.
RAIN CHANCES LOOK BETTER TODAY THAN THEY HAVE IN A WHILE FOR A LARGE
PART OF OUR FORECAST AREA. THE CONVECTION TO THE W WILL HELP TO
SWEEP THE OUTFLOW BOUNDARY BACK TO THE SE ONCE AGAIN. IN ADDITION,
SEVERAL OF THE MODELS SHOW THE MCS IN TX MOVING EWD ALONG THE
CORFIDI VECTORS INTO OUR WRN ZONES BY THIS EVENING. THESE FEATURES
WILL TAP INTO A BOUNTIFUL MOISTURE SUPPLY. MODEL CONSENSUS PW IS
1.8-2.1 INCHES ACROSS MUCH OF THE AREA TODAY. THEREFORE, WE
ANTICIPATE NUMEROUS SHOWERS AND THUNDERSTORMS. THE GOOD NEWS IS THAT
THE SEVERE WEATHER THREAT IS MINIMAL. POPS ARE ALREADY IN THE LIKELY
CATEGORY ACROSS MUCH OF OUR FORECAST AREA FOR TODAY AND THIS STILL
LOOKS GOOD. IF ANYTHING, WE WILL RAISE POPS BY ABOUT 10 PERCENT IN A
FEW AREAS. WILL KEEP SE BIG BEND POPS IN THE SCATTERED RANGE. THE
CLOUD COVERAGE AND PRECIP SHOULD KEEP TEMPS WELL BELOW RECENT
DAYTIME LEVELS. MID 80S LOOK GOOD FOR MOST AREAS. DHN ONLY REACHED
85 ON MON DUE TO EARLY CONVECTION, COMPARED TO 95 AT TLH. WE PLAN TO
RAISE EVENING POPS TO ABOUT 50 MOST AREAS, 30 SE. WITH REMNANT
OUTFLOW BOUNDARIES STILL IN PLACE AND ADDITIONAL SHORT WAVES AND/OR
MCS REMNANTS UPSTREAM, GOOD RAIN CHANCES SHOULD CONTINUE ON WED.
THERE IS AN INDICATION IN BOTH THE ETA AND GFS THAT SOME DRIER AIR
WILL MOVE INTO OUR NRN ZONES ON THU. THIS IS REFLECTED IN BOTH THE
MET AND MAV POPS, WHICH WILL BE BLENDED.

.LONG TERM...THU NIGHT THROUGH MON.
DO NOT PLAN ANY CHANGES AT THIS TIME. TROUGHINESS WILL CONTINUE AT
UPPER LEVELS FOR FRI WITH A FRONT IN THE VICINITY. FOR SAT THROUGH
MON, THE BERMUDA HIGH WILL RIDGE BACK INTO THE AREA. HOWEVER, THE
SEA BREEZE WILL SPARK SCATTERED AFTERNOON AND EARLY EVENING
CONVECTION EACH DAY.

&&

.MARINE...GENERALLY SW WINDS WILL VEER TO WLY BY WED EVENING. NO
HIGHLIGHTS ARE ANTICIPATED. WILL KEEP SPEEDS AT OR BELOW 15 KT AND
SEAS AOB 4 FT THROUGH SAT.

&&

.FIRE WEATHER...MIN RH WILL BE WELL ABOVE CRITICAL LEVELS FOR THE
NEXT SEVERAL DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TLH 85 70 88 69 / 70 50 50 30
PFN 84 75 86 74 / 70 40 40 30
DHN 83 68 87 69 / 60 50 50 30
ABY 85 69 88 68 / 60 40 50 30
VLD 85 69 88 68 / 70 50 50 30
CTY 90 71 88 70 / 50 30 40 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

WOOL/18
Hazardous weather outlook, Jun 1, 10:10 AM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 AM EDT TUE JUN 1 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-021000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
515 AM EDT TUE JUN 1 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)
FOR ALL OF SOUTHEAST ALABAMA...ALL OF SOUTHWEST AND SOUTH CENTRAL
GEORGIA EXCEPT LEE...QUITMAN AND BEN HILL COUNTIES AND ALL OF THE
FLORIDA PANHANDLE AND BIG BEND EXCEPT DIXIE...LAFAYETTE AND TAYLOR
COUNTIES...

.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS THE
REGION. SOME OF THE THUNDERSTORM WILL BE SEVERE WITH DAMAGING WINDS
AND GUSTS. A TORNADO IS ALSO POSSIBLE. ACTIVITY SHOULD INCREASE INTO
THE AFTERNOON AND THE EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.
WHILE THE STORMS ARE EXPECTED TO MOVE STEADILY EASTWARD...AREAS
WHERE SEVERAL STORMS TRAIN OVER THE SAME LOCATION COULD SEE SOME
NUISANCE FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE DRY PATTERN SEEN FOR MUCH OF THE PAST THREE MONTHS APPEARS TO BE
BREAKING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
EACH DAY ACROSS THE REGION FOR THE NEXT WEEK...MAINLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THROUGH THE EVENING. SPOTTERS ARE
REQUESTED TO REPORT AND SEVERE WEATHER OR FLOODING.

.RIP CURRENTS...
THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES. WIND...WAVE...AND TIDAL CONDITIONS
SUPPORT STRONGER AND MORE FREQUENT RIP CURRENTS TODAY. ONLY
EXPERIENCED SWIMMERS SHOULD CONSIDER ENTERING THE WATER.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

24-BLOCK

In the hours before

Special weather statement, Jun 1, 10:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1100 AM EDT TUE JUN 1 2004

ALZ065>069-FLZ007>019-026>029-GAZ121>125-127>129-131-142>148-155>161-
012208-
BAKER GA-BAY FL-BERRIEN GA-BROOKS GA-CALHOUN GA-CALHOUN FL-CLAY GA-
COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-DALE AL-DECATUR GA-
DOUGHERTY GA-EARLY GA-FRANKLIN FL-GADSDEN FL-GENEVA AL-GRADY GA-
GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-INLAND WALTON FL-IRWIN GA-
JACKSON FL-JEFFERSON FL-LAFAYETTE FL-LANIER GA-LEON FL-LIBERTY FL-
LOWNDES GA-MADISON FL-MILLER GA-MITCHELL GA-RANDOLPH GA-SEMINOLE GA-
TAYLOR FL-TERRELL GA-THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-
WASHINGTON FL-WORTH GA-
1110 AM EDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE
FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL 600 PM EDT TUESDAY
EVENING (500 PM CDT TUESDAY AFTERNOON).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN GEORGIA...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...
IRWIN...BERRIEN...LANIER...AND LOWNDES.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...AND LAFAYETTE.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

12-WATSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Houston

When
June 1, 10:30 AM EST to 10:35 AM EST
Where
Houston County, 10 mi E of Dothan
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.233, -85.200

Nickel size hail covered U.S. Highway 84. Reported by the Houston County EMA.

Hail, Houston

When
June 1, 10:45 AM EST
Where
Houston County, 5 mi N of Cottonwood
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.117, -85.300

Penny size hail reported by the Houston County EMA.

Hail, Houston

When
June 1, 11:15 AM EST
Where
Houston County, Rehobeth
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.117, -85.450

Penny size hail reported by the Houston County EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404651, 5404652, 5404653.